Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 17, 2002, 5:28 PM EDT for Clay County, Putnam County, Saint Johns County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2002, 5:28 PM EDT (21:28 UTC)
- Expired
- May 17, 2002, 6:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Clay County, FL, Putnam County, FL, Saint Johns County, FL
The radar
The Jacksonville radar (KJAX), 72 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KJAX 172128 SVRJAX FLC019-107-109-172200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 527 PM EDT FRI MAY 17 2002 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CLAY COUNTY IN NORTHEAST FLORIDA NORTHEASTERN PUTNAM COUNTY IN NORTHEAST FLORIDA CENTRAL ST. JOHNS COUNTY IN NORTHEAST FLORIDA * UNTIL 600 PM EDT * AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTH OF BOSTWICK...OR ABOUT 10 MILES NORTHWEST OF HASTINGS...MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 600 PM EDT... BOSTWICK... PICOLATA... BAKERSVILLE... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH. $$ LAT...LON 2983 8176 2970 8161 2991 8140 2997 8163 CAMP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:30 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 17, 2:30 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 PM EDT FRI MAY 17 2002 SCATTERED CONVECTION DEVELOPING OVER AREA TODAY WITH DEEP MOIST SW FLOW AHEAD OF APPROACHING UPPER TROUGH. EAST COAST SEABREEZE IS PUSHING INLAND TO NEAR ST. JOHNS RIVER WITH WEST COAST SEABREEZE MAKING MORE PROGRESS INTO INTERIOR N FL. EXPECT COLLISION LATER THIS AFTERNOON WITH UPPER FLOW MOVING STORMS BACK TO EAST COAST. ISOLATED SEVERE PULSE NOT OUT OF THE QUESTION. MODELS CONTINUE TO SHOW COLD FRONT MOVING INTO AREA LATE SATURDAY NIGHT AND SUNDAY. AVN IS QUICKEST WITH MOVEMENT WHILE STILL DEVELOPING A LOW OVER S GA. MESOETA IS MORE CONSISTENT WITH PREVIOUS RUNS AND DEVELOPS A WEAKER SURFACE LOW BUT IS SLOWER WITH FRONTAL PASSAGE AND WILL FOLLOW THIS SCENARIO. AIRMASS VERY MOIST AND UNSTABLE SO WILL GO WITH LIKELY POPS INTO SATURDAY EVENING. STRONG HIGH BUILDING TOWARD MID-ATLANTIC STATES INTO EARLY NEXT WEEK WILL RESULT IN BREEZY AND COOLER CONDITIONS WITH COASTAL SHOWERS POSSIBLE. MARINE...WILL GO WITH SCEC CONDITIONS FOR TONIGHT INTO SATURDAY NIGHT. COLD FRONT MOVES ACROSS WATERS LATE SATURDAY NIGHT WITH SCA LIKELY SUNDAY INTO AT LEAST SUNDAY NIGHT. PRELIM... AMG TB 068/084 058/076 054 04674 SSI TE 072/084 064/074 062 04676 JAX TE 069/088 066/076 058 04676 SGJ TE 071/088 068/078 061 04676 GNV TE 070/087 067/080 056 04576 OCF TE 070/088 068/081 058 04576= .JAX... .GA...NONE. .FL...NONE. MZ/JH
In the hours before
Special weather statement, May 17, 11:47 AM EDT, 5 hours 41 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-172200- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1147 AM EDT FRI MAY 17 2002 ...SCATTERED STRONG THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. STORMS ARE EXPECTED TO BE STRONG WITH GUSTY WINDS AND SMALL HAIL. ISOLATED STORMS MAY BECOME SEVERE WITH THE GREATEST THREAT BEING DAMAGING WIND GUSTS OF 60 MPH OR MORE. LARGE HAIL MAY ALSO BE POSSIBLE. RAINFALL AMOUNTS MAY APPROACH 2 TO 3 INCHES IN THE STRONGER STORMS. THE GREATEST THREAT AREAS APPEARS TO BE IN THE COASTAL COUNTIES OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA...GENERALLY EAST OF HIGHWAY 301. STORM MOTION IS TO THE NORTHEAST AT 10 TO 15 MPH AND WILL PUSH THE THUNDERSTORM ACTIVITY INTO THE MARINE AREA THIS EVENING. MARINERS ARE URGED TO SEEK SAFE HARBOR IMMEDIATELY IF THREATENING WEATHER APPROACHES. SPOTTER ACTIVATION MAY BE REQUESTED LATER ON THIS AFTERNOON. NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. HESS
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:10 PM EDT | Special Marine Warning | JAX | 95 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.